Alert archive / Kentucky / Flash Flood Warnings in 1999

Flash Flood Warning 21, NWS Paducah, KY

January 22, 1999Carlisle County, Fulton County, Hickman County, Kentucky

NWS Paducah, KY issued this flash flood warning at Jan 22, 1999, 2:48 PM CST for Carlisle County, Fulton County, Hickman County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 22, 1999, 2:48 PM CST (20:48 UTC)
Expired
Jan 22, 1999, 6:00 PM CST
In force
3 hr
Issued by
NWS Paducah, KY
Area
Whole counties

Counties Carlisle County, KY, Fulton County, KY, Hickman County, KY

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.8 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 1999-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 1999-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 307 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1363 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
307 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 222051
FFWPAH
KYC039-075-105-230000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
248 PM CST FRI JAN 22 1999

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CARLISLE COUNTY IN WESTERN KENTUCKY
  FULTON COUNTY IN WESTERN KENTUCKY
  HICKMAN COUNTY IN WESTERN KENTUCKY

* UNTIL 600 PM CST

* AT 245 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN TRAINING NORTH ALONG THE
  MISSISSIPPI RIVER. MOVEMENT OF THIS RAINFALL WAS NORTH AT 40 MPH.

* MANY ROADS ARE WATER COVERED FROM THE CONTINUOUS RAIN DURING THE
  LAST 24 HOURS.  ONE REPORT OF WATER APPROACHING A FULTON COUNTY
  HOME HAS ALSO BEEN RECEIVED FROM THE FULTON COUNTY EMERGENCY
  MANAGEMENT OFFICE.

AREA RESIDENTS SHOULD MONITOR FLOOD CONDITIONS AND BE PREPARED
TO MOVE TO HIGHER GROUND SHOULD FLOOD WATERS THREATEN. IF FLASH
FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS TO RISE. NEVER ALLOW CHILDREN TO PLAY IN FLOOD WATERS
OR NEAR STORM DRAINS!

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jan 22, 2:45 PM CST, 3 minutes earlier.

Area forecast discussion, Jan 22, 2:45 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
245 PM CST FRI JAN 22 1999

LATEST SURFACE MAP SHOWS AN AREA OF LOW PRESSURE OVER NWRN ARKANSAS
WITH A WARM FRONT EXTENDING INTO THE GREAT LAKES STATES.  A COLD
FRONT EXTENDS FROM THE LOW INTO CNTRL TX.  A THUNDERSTORM OUTFLOW
BOUNDARY WAS LOCATED FROM NEAR CVG SWWD ACROSS KY...NR BWG...INTO
CNTRL MS.  STABLE AND RAIN-COOLED AIRMASS COVERS MOST OF FA ATTM.

WATER VAPOR IMAGERY SHOWS UPPER LOW OVER N TX.  MODELS ARE ON TARGET
WITH THE LOCATION OF THIS SYSTEM SO FAR AND THEY ARE IN GENERAL
AGREEMENT THROUGH 30 HOURS.  THE BIG DIFFERENCE IN THE MODELS IS THE
TIMING OF THE COLD FRONT ACROSS THE FORECAST AREA.  THE AVN MOVES
THE COLD FRONT ACROSS MUCH OF THE REGION OVERNIGHT.  HOWEVER...THE
ETA/NGM IS SLOWER WITH MUCH OF WRN KY/SERN IL/SWRN IN STILL IN THE
WARM AIR AT 12Z SAT MORNING.  THE FRONT THEN MOVES EAST OF THE
FORECAST AREA DURING THE MORNING HOURS.  BELIEVE BEST WAY TO GO WITH
THIS FORECAST PACKAGE WILL BE TO BLEND THE MODELS.

LATEST VISIBLE IMAGERY SHOWS DRY SLOT EXTENDING FROM EAST TEXAS INTO
SRN MO.  NONE OF THE MODELS HANDLE THIS VERY WELL.  THE ETA APPEARS
TO BE CLOSEST TO WHAT I EXPECT OF THE PROGRESSION OF THE DRYSLOT
DURING THE OVERNIGHT HOURS.  CURRENT THINKING IS THAT FLASH FLOOD
WATCH WILL NEED TO BE CONTINUED FOR PORTIONS OF WRN KY/SW IN THRU
THE OVERNIGHT HOURS.  AFTER COORDINATION WITH CHI/ILX...AM INCLINED
TO CONTINUE FFW ACROSS SERN IL FOR THE EVENING HOURS.

SYSTEM SHOULD CONTINUE MOVING NORTHEAST DURING THE REMAINDER OF THE
PERIOD WITH WRAP-AROUND CLOUDS AND RAIN RETURNING TO REGION SAT.
CLOUDS AND PRECIP CHANCES SHOULD FINALLY END FROM WEST TO EAST SAT
NIGHT.

FORECAST TEMPS WILL GENERALLY BE A BLEND OF FAN/FWC GUIDANCE.

.PAH...FLASH FLOOD WATCH THIS EVENING FOR SERN IL.
       FLASH FLOOD WATCH FOR ALL OF WRN KY AND SWRN IN TONIGHT.

HOVIS

In the hours before

Special weather statement, Jan 22, 9:03 AM CST, 5 hours 45 minutes before
INZ081-082-085>088-KYZ001>022-221605-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
900 AM CST (1000 AM EST) FRI JAN 22 1999

...TORNADO WATCH 26 HAS EXPIRED...

ISOLATED THUNDERSTORMS CONTINUE TO MOVE THROUGH SOUTHWEAST INDIANA
AND WEST KENTUCKY.  EXPECT THE THESE STORMS TO MOVE NORTHEAST AND
GRADUALLY WEAKEN THIS MORNING.  THE STORMS ARE GENERALLY EAST OF
THE WABASH RIVER AND THE LAND BETWEEN THE LAKES RECREATION AREA.

A SLIGHT RISK OF SEVERE WEATHER REMAINS ACROSS THE AREA THROUGH
THIS AFTERNOON AND EVENING.  LISTEN FOR FURTHER STATEMENTS AND
UPDATES ABOUT THIS WEATHER EVENT.

TPAH
Special weather statement, Jan 22, 12:13 PM CST, 2 hours 35 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-231300-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
NOON CST FRI JAN 22 1999

...SLIGHT RISK OF SEVERE STORMS IN HOPKINSVILLE AREA...
...THREAT OF THUNDERSTORMS WITH HEAVY RAIN ACROSS ENTIRE AREA...

A STRONG SPRING-LIKE STORM SYSTEM WILL CONTINUE TO IMPACT THE LOWER
OHIO AND MID MISSISSIPPI RIVER VALLEYS THIS AFTERNOON AND TONIGHT.
THIS SLOW MOVING SYSTEM HAS PUMPED VERY WARM...MOIST AND UNSTABLE AIR
INTO THE REGION.

THE SLIGHT RISK OF SEVERE WEATHER IS CONFINED TO A SMALL SECTION
OF WEST KENTUCKY AROUND HOPKINSVILLE.  THATS WHERE THE MOST
FAVORABLE SHEAR AND INSTABILITY PARAMETERS WILL BE LOCATED.  THE REST
OF THE REGION HAS A THREAT OF STORMS WITH HEAVY RAIN.  ANY ADDITIONAL
RAINFALL WHEN COMBINED WITH THE PREVIOUS TOTALS RECEIVED SINCE
THURSDAY WILL CAUSE A RISK OF FLASH FLOODING.

LIMITING FACTORS FOR THUNDERSTORM RAINS INCLUDE INSUFFICIENT
INSTABILITY AND BETTER STORM POTENTIAL IN THE DEEP SOUTH.  ALL THE
RECENT RAINS HAVE HAD A STABILIZING EFFECT ON THE ATMOSPHERE.
BETTER STORM DYNAMICS ACROSS LOUISIANA...MISSISSIPPI AND TENNESSEE
FAVOR STORM DEVELOPMENT IN THOSE SPOTS.  STORMS IN THESE PLACES
WOULD WORK TO CUT OFF GULF MOISTURE FROM STORMS IN OUR AREA.

SPOTTER ACTIVATION IS POSSIBLE MAINLY TONIGHT ACROSS THE AREA.

TPAH
Local storm report, Jan 22, 12:24 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1224 PM CST FRI JAN 22 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 AM    3 W WEST PADUCAH          KY   TORNADO
01/22/99   MCCRACKEN                      DAMAGE ASSESSMENT BY WCM
                                          INDICATES F1 TORNADO
                                          STRUCK LONE LAKE
                                          SUBDIVISION.  500 FEET
                                          WIDE BY 1 1/4 MILE LONG
                                          PATH. TOP WINDS 100 MPH.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 11:40 PM CSTTornado WarningPAHFulton35 min
Jan 21, 11:56 PM CSTTornado WarningPAHBallard, Carlisle49 min
Jan 22, 12:15 AM CSTSevere Thunderstorm WarningPAHMcCracken45 min
Jan 22, 12:41 AM CSTSevere Thunderstorm WarningPAHBallard, Carlisle34 min
Jan 22, 12:53 AM CSTSevere Thunderstorm WarningPAHMcCracken37 min
Jan 22, 1:36 AM CSTSevere Thunderstorm WarningPAHGraves, McCracken39 min
Jan 22, 1:49 AM CSTSevere Thunderstorm WarningPAHLivingston41 min
Jan 22, 3:54 AM CSTTornado WarningPAHChristian, Todd51 min
Jan 22, 6:35 AM CSTSevere Thunderstorm WarningPAHTrigg40 min
Jan 22, 6:52 AM CSTSevere Thunderstorm WarningPAHChristian53 min
Jan 22, 10:23 AM CSTFlash Flood WarningPAHChristian4 hr
Jan 22, 1:04 PM CSTFlash Flood WarningPAHCaldwell, Hopkins, Webster4 hr
Jan 22, 1:04 PM CSTFlash Flood WarningPAHCrittenden, Livingston, Lyon, Marshall4 hr
Jan 22, 1:04 PM CSTFlash Flood WarningPAHUnion4 hr
Jan 22, 1:04 PM CSTFlash Flood WarningPAHCalloway, Trigg4 hr
Jan 22, 2:27 PM CSTFlash Flood WarningPAHGraves3 hr
Jan 22, 3:07 PM CSTFlash Flood WarningPAHBallard, McCracken3 hr
Jan 22, 4:23 PM CSTFlash Flood WarningPAHChristian, Muhlenberg, Todd8 hr
Jan 22, 4:40 PM CSTFlash Flood WarningPAHDaviess, Henderson, McLean7 hr
Jan 22, 5:25 PM CSTFlash Flood WarningPAHCrittenden, Union, Webster7 hr
Jan 22, 5:25 PM CSTFlash Flood WarningPAHLivingston, Lyon, Marshall7 hr
Jan 22, 5:25 PM CSTFlash Flood WarningPAHCaldwell, Calloway, Trigg7 hr
Jan 22, 5:25 PM CSTFlash Flood WarningPAHGraves7 hr
Jan 22, 5:25 PM CSTFlash Flood WarningPAHHopkins7 hr
Jan 22, 5:55 PM CSTFlash Flood WarningPAHCarlisle, Fulton, Hickman6 hr
Jan 22, 5:55 PM CSTFlash Flood WarningPAHBallard, McCracken6 hr

Nearby

Flash Flood Warnings in Kentucky, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.